Alert archive / Utah / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 18, NWS Salt Lake City, UT

May 28, 2015Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 28, 2015, 2:32 PM MDT for Box Elder County, Utah. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2015, 2:32 PM MDT (20:32 UTC)
Expired
May 28, 2015, 3:30 PM MDT
In force
58 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 64 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2015-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2015-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

639 
WUUS55 KSLC 282032
SVRSLC
UTC003-282130-
/O.NEW.KSLC.SV.W.0018.150528T2032Z-150528T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
232 PM MDT THU MAY 28 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BOX ELDER COUNTY IN UTAH...

* UNTIL 330 PM MDT

* AT 230 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 26 MILES SOUTH OF PARK VALLEY...
  OR 47 MILES SOUTHWEST OF SNOWVILLE...AND MOVING SOUTHEAST AT 20
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAKESIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4145 11343 4154 11322 4122 11278 4105 11320
TIME...MOT...LOC 2030Z 330DEG 16KT 4144 11328 

$$

CRK
2 follow-up statements
585 
WWUS55 KSLC 282059
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
259 PM MDT THU MAY 28 2015

UTC003-282130-
/O.CON.KSLC.SV.W.0018.000000T0000Z-150528T2130Z/
BOX ELDER UT-
259 PM MDT THU MAY 28 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTH CENTRAL BOX ELDER COUNTY...

AT 258 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 34 MILES SOUTH OF PARK VALLEY...OR 50
MILES SOUTHWEST OF SNOWVILLE...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
LAKESIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&&

LAT...LON 4135 11337 4147 11316 4122 11278 4109 11317
TIME...MOT...LOC 2058Z 330DEG 16KT 4133 11319 

$$

MS
069 
WWUS55 KSLC 282112
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
312 PM MDT THU MAY 28 2015

UTC003-282130-
/O.CON.KSLC.SV.W.0018.000000T0000Z-150528T2130Z/
BOX ELDER UT-
312 PM MDT THU MAY 28 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTH CENTRAL BOX ELDER COUNTY...

AT 312 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 37 MILES SOUTH OF PARK VALLEY...OR 49
MILES EAST OF MONTELLO...MOVING SOUTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
LAKESIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. 
ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED... 
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE... 
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&&

LAT...LON 4128 11331 4136 11313 4122 11278 4109 11317
TIME...MOT...LOC 2112Z 342DEG 17KT 4127 11324 

$$

CRK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 11:23 AM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 28, 11:23 AM MDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1123 AM MDT THU MAY 28 2015

.SYNOPSIS...AN UPPER LOW OVER THE NORTHERN ROCKIES WILL MOVE EAST
INTO THE PLAINS STATES BY FRIDAY. HIGH PRESSURE WILL STRENGTHEN
ACROSS THE REGION THIS WEEKEND...RESULTING IN A SUBSTANTIAL
WARMING AND DRYING TREND.

&&

.DISCUSSION...A SLOW MOVING TROUGH WILL CROSS IDAHO INTO WYOMING
TODAY. AHEAD OF THIS TROUGH...SUFFICIENT DYNAMIC LIFT SHOULD
OCCUR ACROSS MUCH OF THE CWA SUPPORTING FAIRLY WIDESPREAD
CONVECTION.

THE MAIN QUESTION IS TO HOW ORGANIZED THIS CONVECTION WILL BE
THROUGH THE AFTERNOON AND EVENING. SREF ENSEMBLE DATA INDICATES
THE MAIN STUMBLING POINT WILL BE THE AMOUNT OF INSTABILITYAVAILABLE...AS
MUCAPE VALUES REMAIN AT OR BELOW 500 J/KG ACROSS MUCH OF CENTRAL
AND SOUTHERN UTAH.

THE CWA WILL NOT BE LACKING FOR DEEP LAYER SHEAR. MORNING
MESOANALYSIS INDICATES 0-6KM BULK SHEAR VALUES NEARING 45-50KTS
ACROSS MUCH OF THE STATE OF UTAH. EXPECT WITH THIS AMOUNT OF DEEP
LAYER SHEAR THAT LACK OF INSTABILITY MAY BE OVERCOME. THE HRRR HAS
BEEN QUITE INSISTENT WITH TWO FOCUSES OF CONVECTION THIS
AFTERNOON/EVENING...ALONG THE UTAH/IDAHO BORDER THROUGH UINTA
COUNTY WYOMING AND ACROSS THE SOUTHERN HALF OF UTAH. THIS MATCHES
WITH WHAT ONE WOULD EXPECT BASED ON SUBJECTIVE ANALYSIS.

LOOKING AT THE 12Z SLC SOUNDING...EXPECT THE THREAT OF STRONG
WINDS IS LOWER THAN NORMAL GIVEN HOW MOIST THE ENVIRONMENT
REMAINS. THE MAIN THREATS WITH ANY ORGANIZED STORMS WILL BE HAIL
AND HEAVY RAIN. EVEN WITH THE RELATIVELY MOIST ENVIRONMENT...GUSTY
WINDS ARE ALWAYS A THREAT...PARTICULARLY WITH COLLAPSING STORMS.

UPDATED THE FORECAST TO MAINLY TO INCREASE POPS ACROSS THE SOUTH
AFTER 00Z. NO ADDITIONAL UPDATES ARE ANTICIPATED AT THIS TIME.

SALT LAKE CITY AIRPORT BROKE THE RECORD FOR NUMBER OF DAYS WITH
MEASURABLE PRECIPITATION FOR THE MONTH OF MAY. THIS MONTH IS ALSO
RANKED FIFTH FOR THE NUMBER OF DAYS OF MEASURABLE PRECIPITATION
FOR ANY MONTH SINCE 1874.

&&

.AVIATION...SOUTHEAST WINDS AT THE SLC TERMINAL ARE EXPECTED
TO SWITCH TO NORTHWEST BETWEEN 17-19Z. OPERATIONAL WEATHER CONCERNS
WILL FOCUS ON PERIODIC SHOWERS AFTER ABOUT 19Z...WITH A 20 PERCENT
CHANCE OF THUNDERSTORMS THROUGH 23Z. PRIMARY IMPACTS FROM PASSING
SHOWERS/STORMS WILL BE A BRIEF REDUCTION OF CIGS TO AOB 6000FT
AGL...GUSTY ERRATIC WINDS AND LIGHTNING IN THE VICINITY OF THE
AIRFIELD.

&&

.FIRE WEATHER...EXPECTING FAIRLY SIMILAR TEMPERATURE/HUMIDITY TODAY
COMPARED TO YESTERDAY. IT WILL ONCE AGAIN BE SOMEWHAT COOL/MOIST
ACROSS THE NORTH...AND DRY AND WARM ACROSS THE SOUTH. AFTERNOON AND
EVENING THUNDERSTORMS HOWEVER SHOULD BE MORE EVENLY DISTRIBUTED
ACROSS THE STATE. THE STRONGEST ACTIVITY WILL BRING A CHANCE FOR
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAIN...SMALL
HAIL...AND GUSTY/ERRATIC WINDS.

THE PATTERN SHIFTS TOMORROW THROUGH THE WEEKEND AS A RIDGE BUILDS
IN. EXPECT VERY WARM CONDITIONS AND A DRYING TREND ACROSS ALL OF
UTAH. THE CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS WILL THIN
EACH DAY AND BE RELEGATED TO THE MOUNTAINS FOR THE MOST PART.
SOUTHERLY WINDS WILL BECOME GUSTY SUNDAY...INCREASING THROUGH
TUESDAY...WITH A STRONG LIKELIHOOD OF SEEING CRITICAL METEOROLOGICAL
FIRE WEATHER CONDITIONS SUNDAY INTO EARLY NEXT WEEK.

COOLING AND MOISTENING CONDITIONS DEVELOP ACROSS THE NORTH BY MID
WEEK BEHIND THE NEXT COOL FRONT. SHOWERS SHOULD INCREASE IN COVERAGE
AGAIN YET SHOULD NOT BE AS WIDESPREAD AS THE LAST COUPLE OF WEEKS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

KRUSE/SCHOENING/VERZELLA/ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 28, 5:38 AM MDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
538 AM MDT THU MAY 28 2015

UTZ001>016-019>021-517-518-WYZ021-291200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
538 AM MDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL RETURN TO MAINLY NORTHERN
AND CENTRAL UTAH TODAY. BRIEF HEAVY RAIN AND GUSTY WINDS WILL
ACCOMPANY MANY OF THE SHOWERS AND STORMS. STRONG THUNDERSTORMS
CAPABLE OF PRODUCE HAIL AND STRONG WIND GUSTS COULD DEVELOP ACROSS
PORTIONS OF NORTHERN AND CENTRAL UTAH DURING THE AFTERNOON AND
EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH PRESSURE WILL BUILD IN THE WESTERN GREAT BASIN FRIDAY...THEN
SPREAD ACROSS THE OUTLOOK AREA THIS WEEKEND. VERY WARM TEMPERATURES
AND MOSTLY DRY CONDITIONS WILL EXIST ACROSS THE ENTIRE OUTLOOK
AREA.

A NEW PACIFIC STORM SYSTEM MOVING INTO THE PACIFIC NORTHWEST EARLY
NEXT WEEK WILL BRING SOMEWHAT COOLER TEMPERATURES BACK TO THE
REGION. SHOWERS AND THUNDERSTORMS COULD ALSO RETURN TO EXTREME
NORTHERN UTAH HEADING INTO MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, May 28, 1:57 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
157 PM MDT THU MAY 28 2015

UTZ010-013-282045-
WASATCH PLATEAU/BOOK CLIFFS UT-SAN RAFAEL SWELL UT-
157 PM MDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EMERY COUNTY UNTIL
245 PM MDT...

AT 156 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES SOUTH OF SUNNYSIDE...OR 22 MILES NORTH
OF GREEN RIVER...MOVING SOUTHEAST AT 15 MPH. ANOTHER STRONG
THUNDERSTORM IS LOCATED NORTHEAST ACROSS FAR NORTHEASTERN EMERY
COUNTY.

NICKEL SIZE HAIL AND WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
WOODSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

&&

LAT...LON 3936 11002 3928 11008 3926 11006 3923 11006
      3922 11008 3918 11010 3912 11012 3929 11050
      3946 11015 3945 11002
TIME...MOT...LOC 1956Z 293DEG 13KT 3931 11027

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:00 PM MDTSpecial Weather StatementSLCTooele45 min
May 27, 6:44 PM MDTSevere Thunderstorm WarningSLCBox Elder46 min
May 27, 7:31 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Salt Lake, Tooele, Weber44 min
May 27, 7:58 PM MDTSpecial Weather StatementSLCSalt Lake47 min
May 27, 8:11 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Davis, Morgan, Summit, Weber34 min
May 28, 1:57 PM MDTSpecial Weather StatementSLCEmery48 min
May 28, 2:15 PM MDTAreal Flood AdvisorySLCBox Elder, Cache3 hr
May 28, 2:43 PM MDTSpecial Weather StatementSLCWeber47 min
May 28, 2:49 PM MDTAreal Flood AdvisorySLCBox Elder, Cache86 min
May 28, 2:58 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Weber32 min
May 28, 3:27 PM MDTSevere Thunderstorm WarningSLCBox Elder, Weber33 min
May 28, 3:29 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele61 min
May 28, 4:19 PM MDTSevere Thunderstorm WarningSLCMillard35 min

Nearby

Severe Thunderstorm Warnings in Utah, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.